EGFR–TKI-Associated Interstitial Pneumonitis in Nivolumab-Treated Patients With Non–Small Cell Lung Cancer
Nivolumab and epidermal growth factor receptor–tyrosine kinase inhibitors (EGFR-TKIs) are now the standard-of-care therapies in non–small cell lung cancer (NSCLC). Although EGFR-TKIs are well understood and have well-defined safety profiles, our experience with immune checkpoint inhibitors is still growing, particularly regarding the use of combinations of different classes of antitumor agents, including both the concomitant and sequential use of such agents.Objective
To determine whether nivolumab increases EGFR–TKI-associated interstitial pneumonitis (IP).Design, Setting, and Participants
A database study of 20 516 participants with NSCLC in the US Food and Drug Administration Adverse Event Reporting System (FAERS) database, performed between April 2015 and March 2017.Main Outcomes and Measures
We compared the incidence of EGFR–TKI-associated IP in patients receiving and not receiving nivolumab treatment.Results
The mean (SD) age of participants treated with EGFR-TKI, with and without nivolumab, was 64.4 (15.5) and 68.9 (11.8) years, respectively, and the proportion of men was 40.0% and 53.8%, respectively. Of the 20 516 participants with NSCLC, 985 cases (4.80%; 95% confidence interval [CI], 4.51-5.10) developed IP. Of 5777 patients treated with EGFR-TKI, 265 developed IP (4.59%; 95% CI, 4.06-5.16). Of 70 patients treated with both EGFR-TKI and nivolumab, 18 developed IP (25.7%; 95% CI, 16.0-37.6). The adjusted odds ratio for an interaction between EGFR-TKI and nivolumab was 4.31 (95% CI, 2.37-7.86; P < .001), suggesting the existence of an interaction. When we further stratified the patients by treatment with and without nivolumab, the odds ratio of EGFR–TKI-associated IP in cases with and without nivolumab treatment was 5.09 (95% CI, 2.87-9.03) and 1.22 (95% CI, 1.00-1.47), respectively.Conclusions and Relevance
We found a higher proportion of reports of IP for nivolumab in combination with EGFR-TKI vs treatment with either drug alone. Owing to the limitations of this study, the results warrant further confirmation. However, careful consideration should be given to the possibility of an increased risk of IP when EGFR-TKI is administered in combination with nivolumab, including concomitant and sequential use, and careful monitoring for IP is recommended.